Alabama, 2025Damaging Winds in Alabama, July 20, 2025
July 20, 2025 · NWS HUN · 5 events in 1 county or zone
Multiple clusters of thunderstorms developed over north Alabama during the midday hours, lasting through the afternoon hours. Gusty winds knocked down a tree at a few locations in Lauderdale County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Multiple clusters of thunderstorms developed over north Alabama during the midday hours, lasting through the afternoon hours. Gusty winds knocked down a tree at a few locations in Lauderdale County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jul 20, 1:23 PM CST, 22 minutes earlier.
Area forecast discussion, Jul 20, 1:23 PM CST, 22 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
223 PM CDT Sun Jul 20 2025
...New NEAR TERM...
.NEAR TERM...
(Tonight)
Issued at 223 PM CDT Sun Jul 20 2025
Convective clusters have developed over the TN Valley with heavy
rainfall and occasional lightning. With over 3000 MLCAPE to work
with, some storms will strengthen this afternoon and be capable of
wind gusts 40-50 mph on top of brief, intense rain rates. It will
be a game of outflow interactions in terms of convective coverage
through the evening. In all likelihood, most activity will
dissipate around sunset. However, where outflow boundaries
interact, a few storms may persist into the late evening.
Attention then turns to lingering surface moisture overnight.
Clearing skies and light winds will create favorable conditions
for fog development, especially in sheltered valleys. Motorists
with an early Monday morning commute should exercise caution, as
patchy fog is in the forecast. Otherwise, look for little heat
relief overnight as lows only drop to 73-75 overnight.
&&
.SHORT TERM...
(Monday through Tuesday night)
Issued at 1059 AM CDT Sun Jul 20 2025
Monday will be the first day of a multi-day heat wave this week. A
Heat Advisory has been issued for counties along I-65 and
westward, as well as our southern middle TN counties. Heat index
values will peak between 105 and 107 with HeatRisk criteria
reaching level 3 out of 4 for a majority of the counties,
indicating dangerous conditions for prolonged outdoor exposure for
the general population.
In addition to the heat, a low-end risk for severe weather exists
as the surface high pressure and ridging aloft shifts westward.
This will shift the subsident stagnant airmass westward (as
evidenced by the heat advisory extent) and bring in weak northerly
winds briefly, although they will bring no respite from the heat.
On the right side of the ridge axis, this also opens northeast AL
more up for upstream convection moving into the area. High heat,
high moisture, and more surface convergence from the northerly
winds moving in will result in a threat for strong to severe
storms, so the area highlighted by SPCs marginal risk aligns well
with our assessments. Additionally, weak corfidi upshear vectors
will allow for backbuilding of the slow-moving storms. Motion
largely driven by cold pool propagation, indicated by the corfidi
downshear vector, indicates storms moving to the southeast at
10-15 kts. All this to say, there will be high rain rates coupled
with slow, persistent storm development, so in addition to the
downburst threat from severe storms, there may be brief but
impactful flooding.
The heat wave continues into the remainder of the week with the
highest max temperatures expected on Tuesday, peaking at 95-96F.
Widespread heat index values will peak between 105 and 110 for
north central and northwest AL, and southern middle TN. Expect
another heat advisory, at least, for the same areas on Tuesday.
Diurnal convection bubbling in the afternoon and evening will be
the only relief as a brief outflow boundary may be a semi-
refreshing breeze before sweltering heat resumes.
&&
.LONG TERM...
(Wednesday through Saturday)
Issued at 956 PM CDT Sat Jul 19 2025
In the extended portion of the forecast period, global models
suggest that an easterly wave will undercut a strong mid-level high
(initially centered across the Lower OH Valley). As the wave
progresses westward across the Gulf from Wednesday-Saturday, it will
effectively create a break in the subtropical ridge extending from
the central Gulf Coast northward into the central Appalachians/OH
Valley by the end of the period. In the low-levels, our region will
remain in a light-moderate SE flow regime between a high to our east
and a weak area of surface low pressure that will evolve within the
base of the easterly wave and retrograde westward across the northern
Gulf (perhaps in close proximity to the coastline).
Prior to the development of the weakness in the mid-level
subtropical ridge, coverage of showers/thunderstorms from the late
morning-early evening hours will be quite limited on
Wednesday/Thursday and perhaps into Friday as well, with the greater
spatial concentration of convection expected to occur within a plume
of deeper tropical moisture to our southeast. However, by Saturday,
the axis of deeper moisture will likely have spread northwestward
into our region, promoting an increase in shower/thunderstorm
activity (especially for the southeastern half of the CWFA).
Regarding temperatures and heat index values, it appears as if
Wednesday will mark the last day of overlap between afternoon temps
in the l-m 90s and dewpoints in the l-m 70s, as drier low-level air
will be advected into the region from the northeast (lowering heat
risk on Thursday/Friday in spite of highs remaining in the l-m 90s).
Beyond Friday, boundary layer dewpoints will begin to increase once
again, but with an increasing coverage of showers/storms expected as
well, the risk from excessive heat is more uncertain heading into
next weekend.
&&
.AVIATION...
(18Z TAFS)
Issued at 1239 PM CDT Sun Jul 20 2025
Scattered showers and a few thunderstorms have developed with MVFR
cigs. Any convection will come with vsbys down to 3-4 miles and
potentially IFR cigs. Higher confidence in HSV getting direct
impacts than MSL right now, so kept MSL as a TEMPO for SHRA.
Amendments and AWWs should be anticipated this afternoon and
evening. Efficient rainfall rates may result in ponding of water
on runways. Expect storms to lessen in coverage by 1-2Z. Patchy
fog for areas will begin around 8-9Z, but not enough confidence to
put in TAF at this time.
&&
.CLIMATE...
Issued at 1059 AM CDT Sun Jul 20 2025
Moderate Risk for Much Above Normal Temperatures:
The Climate Prediction Center has included all of north Alabama and
southern middle Tennessee in a Moderate Risk for Much Above Normal
Temperatures for July 26th through August 1st. Temperatures reaching
or exceeding the mid to upper 90s with heat indices between 100-105
degrees F are possible during this period.
More information on the CPC U.S. Hazards Outlook can be found at:
https://www.cpc.ncep.noaa.gov/products/predictions/threats/threats.php
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...Heat Advisory from 11 AM to 8 PM CDT Monday for ALZ001>007-016.
TN...Heat Advisory from 11 AM to 8 PM CDT Monday for TNZ076-096-097.
&&
NEAR TERM...30
SHORT TERM....30
LONG TERM....70
AVIATION...30
In the hours before
Special weather statement, Jul 20, 1:23 PM CST, 22 minutes before
Special Weather Statement
National Weather Service Huntsville AL
223 PM CDT Sun Jul 20 2025
ALZ005>007-202015-
Madison AL-Morgan AL-Limestone AL-
223 PM CDT Sun Jul 20 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN MADISON...
SOUTHEASTERN LIMESTONE AND CENTRAL MORGAN COUNTIES THROUGH 315 PM
CDT...
At 222 PM CDT, Doppler radar was tracking a strong thunderstorm near
Decatur, moving northeast at 10 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Decatur, Athens, Hartselle, Redstone Arsenal, Priceville, Trinity,
Triana, Morgan City, Huntsville International Airport, and Tanner.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3460 8711 3466 8711 3481 8697 3465 8676
3460 8667 3448 8656 3447 8657 3442 8691
TIME...MOT...LOC 1922Z 246DEG 10KT 3460 8695
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
HCThunderstorm Wind, Lauderdale
- When
- July 20, 1:45 PM CST
- Where
- Lauderdale County, 2.33 mi NNE of Holloway
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 34.910, -87.511
A tree was knocked down which blocked the roadway at the intersection of CR 25 and CR 73. Time estimated by radar.
Thunderstorm Wind, Lauderdale
- When
- July 20, 2:12 PM CST
- Where
- Lauderdale County, 0.73 mi NE of Whitehead
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 34.888, -87.312
A tree was knocked down in the middle of the roadway at 7541 CR 76. Time estimated by radar.
Thunderstorm Wind, Lauderdale
- When
- July 20, 2:17 PM CST
- Where
- Lauderdale County, 1.66 mi SSW of Anderson
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 34.897, -87.277
A large tree was knocked down across the roadway at the intersection of CR 51 and CR 76. Time estimated by radar.
Thunderstorm Wind, Lauderdale
- When
- July 20, 2:26 PM CST
- Where
- Lauderdale County, 1.66 mi S of Anderson
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 34.896, -87.266
A tree was knocked down onto the roadway along CR 86 about 3/4 mile off of Highway 207. Time estimated by radar.
Thunderstorm Wind, Lauderdale
- When
- July 20, 2:27 PM CST
- Where
- Lauderdale County, 2.9 mi SSE of Anderson
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 34.879, -87.259
A tree was knocked down across CR 86. Time estimated by radar.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Missouri, July 20 to 21, 2025$5.0 million · 1 event
- Hail and Damaging Winds in North Dakota, July 20, 2025$425,000 · 2.25 in hail · 15 events
- Flash Flooding in Illinois, July 20 to 21, 2025$630,000 · 2 events
- Flash Flooding and Damaging Wind in Iowa, July 20, 20252 injured · $230,000 · 56 kt wind · 3 events
- Flash Flooding and Debris Flow in New Mexico, July 20 to 24, 2025$265,000 · 1 in hail · 7 events
- Flash Flooding in Missouri, July 20 to 21, 2025$120,000 · 2 events
- Hail and Damaging Winds in Maine, July 20, 2025$70,000 · 1.5 in hail · 6 events
- Rip Current in Michigan, July 20, 20255 injured · 1 event
- Hail and Damaging Winds in New Hampshire, July 20, 2025$45,000 · 1.75 in hail · 6 events
- Flash Flooding and Damaging Winds in Kentucky, July 20, 2025$42,000 · 50 kt wind · 6 events
- Flash Flooding and Flood in Ohio, July 20, 2025$40,000 · 4 events
- Damaging Winds and Lightning Strike in Connecticut, July 20, 2025$24,000 · 50 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1287863, 1287867, 1287866, 1287864, 1287673.